Association between use of benzodiazepines and occurrence of acute angle-closure glaucoma in the elderly: A population-based study

Man Young Park, Woo Jung Kim, Eun Lee, Changsoo Kim, Sang Joon Son, Jin Sook Yoon, Woojae Kim, Kee Namkoong

Research output: Contribution to journalArticle

Abstract

Objective: Because benzodiazepines (BZDs) can affect pupillae muscles, their use could be a risk factor for acute angle-closure glaucoma (AACG), which is an ophthalmic emergency. However, there is no research evidence for the association between BZDs and AACG, except two case reports. We aimed to investigate whether BZDs increase the risk of AACG in a geriatric population. Methods: We performed a case-control study using a geriatric cohort from the National Health Insurance database (2002−2013) in Korea. Case subjects (n = 1117) were patients diagnosed with AACG. Controls, people who have not been diagnosed with AACG, were randomly matched with the case according to age, sex, and index year (n = 4468). To examine the risk of BZD use for AACG, we performed conditional logistic regression analyses with potential confounders including comorbidities and concomitant medication. Results: The use of BZD within 30 days was not significantly associated with AACG risk (adjusted odds ratio [aOR] = 1.14, 95% confidence interval [CI] = 0.94–1.37). Further analyses showed that, compared with non-use of BZD, new BZD use had a significantly increased risk for the development of AACG (aOR = 1.62, 95% CI = 1.09–2.37). The risk was higher in the new BZD users exposed within 7 days (aOR = 3.09, 95% CI = 1.58–5.88). Conclusion: We found that BZDs increase the risk of AACG at the beginning of its use among the Korean elderly. Clinicians should monitor visual disturbance in the elderly during the early period after prescription of BZD.

Original languageEnglish
Pages (from-to)1-5
Number of pages5
JournalJournal of Psychosomatic Research
Volume122
DOIs
Publication statusPublished - 2019 Jul

Fingerprint

Angle Closure Glaucoma
Benzodiazepines
Population
Odds Ratio
Confidence Intervals
Geriatrics
National Health Programs
Korea
Prescriptions
Case-Control Studies
Comorbidity
Emergencies
Logistic Models
Regression Analysis
Databases

All Science Journal Classification (ASJC) codes

  • Clinical Psychology
  • Psychiatry and Mental health

Cite this

@article{24fb0f63a46441baac0cd558ff3c53c1,
title = "Association between use of benzodiazepines and occurrence of acute angle-closure glaucoma in the elderly: A population-based study",
abstract = "Objective: Because benzodiazepines (BZDs) can affect pupillae muscles, their use could be a risk factor for acute angle-closure glaucoma (AACG), which is an ophthalmic emergency. However, there is no research evidence for the association between BZDs and AACG, except two case reports. We aimed to investigate whether BZDs increase the risk of AACG in a geriatric population. Methods: We performed a case-control study using a geriatric cohort from the National Health Insurance database (2002−2013) in Korea. Case subjects (n = 1117) were patients diagnosed with AACG. Controls, people who have not been diagnosed with AACG, were randomly matched with the case according to age, sex, and index year (n = 4468). To examine the risk of BZD use for AACG, we performed conditional logistic regression analyses with potential confounders including comorbidities and concomitant medication. Results: The use of BZD within 30 days was not significantly associated with AACG risk (adjusted odds ratio [aOR] = 1.14, 95{\%} confidence interval [CI] = 0.94–1.37). Further analyses showed that, compared with non-use of BZD, new BZD use had a significantly increased risk for the development of AACG (aOR = 1.62, 95{\%} CI = 1.09–2.37). The risk was higher in the new BZD users exposed within 7 days (aOR = 3.09, 95{\%} CI = 1.58–5.88). Conclusion: We found that BZDs increase the risk of AACG at the beginning of its use among the Korean elderly. Clinicians should monitor visual disturbance in the elderly during the early period after prescription of BZD.",
author = "Park, {Man Young} and Kim, {Woo Jung} and Eun Lee and Changsoo Kim and Son, {Sang Joon} and Yoon, {Jin Sook} and Woojae Kim and Kee Namkoong",
year = "2019",
month = "7",
doi = "10.1016/j.jpsychores.2019.04.013",
language = "English",
volume = "122",
pages = "1--5",
journal = "Journal of Psychosomatic Research",
issn = "0022-3999",
publisher = "Elsevier Inc.",

}

Association between use of benzodiazepines and occurrence of acute angle-closure glaucoma in the elderly : A population-based study. / Park, Man Young; Kim, Woo Jung; Lee, Eun; Kim, Changsoo; Son, Sang Joon; Yoon, Jin Sook; Kim, Woojae; Namkoong, Kee.

In: Journal of Psychosomatic Research, Vol. 122, 07.2019, p. 1-5.

Research output: Contribution to journalArticle

TY - JOUR

T1 - Association between use of benzodiazepines and occurrence of acute angle-closure glaucoma in the elderly

T2 - A population-based study

AU - Park, Man Young

AU - Kim, Woo Jung

AU - Lee, Eun

AU - Kim, Changsoo

AU - Son, Sang Joon

AU - Yoon, Jin Sook

AU - Kim, Woojae

AU - Namkoong, Kee

PY - 2019/7

Y1 - 2019/7

N2 - Objective: Because benzodiazepines (BZDs) can affect pupillae muscles, their use could be a risk factor for acute angle-closure glaucoma (AACG), which is an ophthalmic emergency. However, there is no research evidence for the association between BZDs and AACG, except two case reports. We aimed to investigate whether BZDs increase the risk of AACG in a geriatric population. Methods: We performed a case-control study using a geriatric cohort from the National Health Insurance database (2002−2013) in Korea. Case subjects (n = 1117) were patients diagnosed with AACG. Controls, people who have not been diagnosed with AACG, were randomly matched with the case according to age, sex, and index year (n = 4468). To examine the risk of BZD use for AACG, we performed conditional logistic regression analyses with potential confounders including comorbidities and concomitant medication. Results: The use of BZD within 30 days was not significantly associated with AACG risk (adjusted odds ratio [aOR] = 1.14, 95% confidence interval [CI] = 0.94–1.37). Further analyses showed that, compared with non-use of BZD, new BZD use had a significantly increased risk for the development of AACG (aOR = 1.62, 95% CI = 1.09–2.37). The risk was higher in the new BZD users exposed within 7 days (aOR = 3.09, 95% CI = 1.58–5.88). Conclusion: We found that BZDs increase the risk of AACG at the beginning of its use among the Korean elderly. Clinicians should monitor visual disturbance in the elderly during the early period after prescription of BZD.

AB - Objective: Because benzodiazepines (BZDs) can affect pupillae muscles, their use could be a risk factor for acute angle-closure glaucoma (AACG), which is an ophthalmic emergency. However, there is no research evidence for the association between BZDs and AACG, except two case reports. We aimed to investigate whether BZDs increase the risk of AACG in a geriatric population. Methods: We performed a case-control study using a geriatric cohort from the National Health Insurance database (2002−2013) in Korea. Case subjects (n = 1117) were patients diagnosed with AACG. Controls, people who have not been diagnosed with AACG, were randomly matched with the case according to age, sex, and index year (n = 4468). To examine the risk of BZD use for AACG, we performed conditional logistic regression analyses with potential confounders including comorbidities and concomitant medication. Results: The use of BZD within 30 days was not significantly associated with AACG risk (adjusted odds ratio [aOR] = 1.14, 95% confidence interval [CI] = 0.94–1.37). Further analyses showed that, compared with non-use of BZD, new BZD use had a significantly increased risk for the development of AACG (aOR = 1.62, 95% CI = 1.09–2.37). The risk was higher in the new BZD users exposed within 7 days (aOR = 3.09, 95% CI = 1.58–5.88). Conclusion: We found that BZDs increase the risk of AACG at the beginning of its use among the Korean elderly. Clinicians should monitor visual disturbance in the elderly during the early period after prescription of BZD.

UR - http://www.scopus.com/inward/record.url?scp=85064908329&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=85064908329&partnerID=8YFLogxK

U2 - 10.1016/j.jpsychores.2019.04.013

DO - 10.1016/j.jpsychores.2019.04.013

M3 - Article

C2 - 31126405

AN - SCOPUS:85064908329

VL - 122

SP - 1

EP - 5

JO - Journal of Psychosomatic Research

JF - Journal of Psychosomatic Research

SN - 0022-3999

ER -